A polynomial bound for the number of maximal systems of imprimitivity of a finite transitive permutation group

  • 1 Dipartimento di Matematica Pura e Applicata, University of Milano-Bicocca, Via Cozzi 55, 20126, Milano, Italy
  • 2 Dipartimento di Matematica “Tullio Levi-Civita”, University of Padova, Via Trieste 53, 35121, Padova, Italy
Andrea LucchiniORCID iD: https://orcid.org/0000-0002-2134-4991, Mariapia MoscatielloORCID iD: https://orcid.org/0000-0002-6493-6858 and Pablo SpigaORCID iD: https://orcid.org/0000-0002-0157-7405


We show that there exists a constant a such that, for every subgroup H of a finite group G, the number of maximal subgroups of G containing H is bounded above by a|G:H|3/2. In particular, a transitive permutation group of degree n has at most an3/2 maximal systems of imprimitivity. When G is soluble, generalizing a classic result of Tim Wall, we prove a much stronger bound, that is, the number of maximal subgroups of G containing H is at most |G:H|-1.

  • [1]

    A. Ballester-Bolinches and L. M. Ezquerro, Classes of Finite Groups, Math. Appl. 584, Springer, Dordrecht, 2006.

  • [2]

    P. J. Cameron, Permutation Groups, London Math. Soc. Stud. Texts 45, Cambridge University, Cambridge, 1999.

  • [3]

    P. J. Cameron, https://cameroncounts.wordpress.com/2016/11/28/road-closures-and-idempotent-generated-semigroups/.

  • [4]

    I. De Las Heras and A. Lucchini, Intersections of maximal subgroups in prosolvable groups, Comm. Algebra 47 (2019), no. 8, 3432–3441.

    • Crossref
    • Export Citation
  • [5]

    E. Detomi and A. Lucchini, Crowns and factorization of the probabilistic zeta function of a finite group, J. Algebra 265 (2003), no. 2, 651–668.

    • Crossref
    • Export Citation
  • [6]

    R. M. Guralnick, The dimension of the first cohomology group, Representation Theory. II (Ottawa 1984), Lecture Notes in Math. 1178, Springer, Berlin (1986), 94–97.

  • [7]

    R. M. Guralnick, T. Hodge, B. Parshall and L. Scott, https://aimath.org/news/wallsconjecture/wall.conjecture.pdf.

  • [8]

    P. Jiménez-Seral and J. P. Lafuente, On complemented nonabelian chief factors of a finite group, Israel J. Math. 106 (1998), 177–188.

    • Crossref
    • Export Citation
  • [9]

    M. W. Liebeck, L. Pyber and A. Shalev, On a conjecture of G. E. Wall, J. Algebra 317 (2007), no. 1, 184–197.

    • Crossref
    • Export Citation
  • [10]

    A. Mann and A. Shalev, Simple groups, maximal subgroups, and probabilistic aspects of profinite groups, Israel J. Math. 96 (1996), no. part B, 449–468.

    • Crossref
    • Export Citation
  • [11]

    C. E. Praeger and C. Schneider, Permutation Groups and Cartesian Decompositions, London Math. Soc. Lecture Note Ser. 449, Cambridge University, Cambridge, 2018.

  • [12]

    G. E. Wall, Some applications of the Eulerian functions of a finite group, J. Aust. Math. Soc. 2 (1961/1962), 35–59.

    • Crossref
    • Export Citation
Purchase article
Get instant unlimited access to the article.
Log in
Already have access? Please log in.

Log in with your institution

Journal + Issues

Forum Mathematicum is a general mathematics journal, which is devoted to the publication of research articles in all fields of pure and applied mathematics, including mathematical physics. Forum Mathematicum belongs to the top 50 journals in pure and applied mathematics, as measured by citation impact.